Posted by Faye Marks, Associate
The Medicines and Healthcare products Regulatory Agency issues reminder of the risk of potentially fatal cardiac events associated with cancer drug carfilzomib
Faye Marks takes a look at the recent reminder from the MHRA of the potentially fatal risks of carfilzomib.
The Medicines and Healthcare products Regulatory Agency (MHRA) – the government agency responsible for ensuring that medicines and medical devices work and are acceptably safe – has issued a reminder to healthcare professionals regarding the risks associated with carfilzomib, a cancer drug used to treat adults suffering from myeloma, a type of blood cancer.
Why has this reminder been issued?
Carfilzomib has been associated with cardiac arrest, arrhythmia (irregular or abnormal rhythm) and cardiac failure which can be fatal, even in patients with no pre-existing cardiac disorder. The risk of cardiac failure with carfilzomib is increased in patients aged 75 years and older and in Asian patients.
Since 2013 and up to July 2019, 23 cases of cardiac events have been reported in the UK in patients administered carfilzomib. Six of these cases were fatal, and some of the patients in these cases did not report any pre-existing cardiac disorders. The MHRA recently received a report from a Coroner following the death by cardiac arrest of a man given carfilzomib in combination with other drugs, as part of a clinical trial.
Following these incidents, the Commission on Human Medicines (CHM), which is an advisory non-departmental public body that advises ministers on the safety, efficacy and quality of medicinal products, considered the safety of carfilzomib. The CHM decided that the warning about cardiac risks in the product information of carfilzomib are clear, but emphasised the need for prescribers to be reminded of the risk.
What does the reminder say?
The MHRA reminder states that all patients should be monitored for signs and symptoms of cardiac disorders before and during treatment with carfilzomib.
Patients with marked our severe cardiac failure, a recent history of myocardial infarction (in the last four months) and patients with uncontrolled angina or arrhythmias should have a comprehensive medical assessment before starting treatment with carfilzomib. They should also remain under close observation throughout the duration of treatment. Carfilzomib should be stopped if severe or life-threatening cardiac events occur. Restarting of treatment may be considered at a lower does once the condition is controlled and the patient is stable.
Healthcare professionals have been reminded to report any suspected adverse drug reactions associated with carfilzomib to the MHRA.
A solicitor’s view
As a clinical negligence solicitor, I have seen several cases where patients have suffered from serious and debilitating injuries as a result of known drug side effects.
In these cases the patients have been left with severe and permanent injuries such as organ or nerve damage, hearing loss, vision loss or memory problems. In extreme cases, patients can die as a result of their injuries. In other cases they are left unable to work and requiring additional care from family members or professional carers.
Often the drugs prescribed have been necessary to save the patient’s life, however the patient has not then been properly monitored and opportunities have been missed to minimise the impact of these side effects. Patients require careful monitoring to minimise the risks of such injuries occurring. Unfortunately, the incidence of these types of claims suggests that this is not happening.
If you have any questions for our specialist medical negligence team, please contact us today.
0800 923 2080 Email us
Medical negligence solicitors who understand what you’re going through